Alert archive / North Dakota / Flash Flood Warnings in 2019
Flash Flood Warning 3, NWS Bismarck, ND
NWS Bismarck, ND issued this flash flood warning at Jul 8, 2019, 10:18 PM CDT for Emmons County, Sioux County, North Dakota. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2019, 10:18 PM CDT (03:18 UTC)
- Expired
- Jul 9, 2019, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Emmons County, ND, Sioux County, ND
The radar
The Bismarck radar (KBIS), 72 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:00 PM CDT | FLASH FLOOD | 4 Ne Hull, ND | LAW ENFORCEMENT REPORTED WATER RISING OVER HIGHWAY 83 ABOUT 5 MILES SOUTH OF STRASBURG. DELAYED LSR. |
| Jul 9, 12:00 AM CDT | FLASH FLOOD | 9 S Fort Yates, ND | *** 2 FATAL *** EMERGENCY MANAGEMENT REPORTED THAT FLASH FLOODING RESULTED IN A SECTION OF HIGHWAY 1806 BEING WASHED OUT WHERE JOE BUSH CREEK CROSSES THE HIGHWAY. THE TIME OF THIS FLASH FLOODING IS ESTIMATED BASED ON RADAR DATA. EMERGENCY MANAGEMENT OFFICIALS |
| Jul 9, 1:01 AM CDT | HEAVY RAIN 4.49 | 3 Sse Temvik, ND | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM LINTON. NORTH DAKOTA AGRICULTURAL WEATHER NETWORK (NDAWN) STATION 5N LINTON MEASURED RAINFALL FOR 7-8-19. STILL RAINING. |
| Jul 9, 1:01 AM CDT | HEAVY RAIN 4.49 | Linton, ND | NORTH DAKOTA AGRICULTURAL WEATHER NETWORK (NDAWN) STATION 5N LINTON MEASURED RAINFALL FOR 7-8-19. STILL RAINING. |
| Jul 9, 1:16 AM CDT | HEAVY RAIN 5.5 | Linton, ND | PUBLIC REPORT IN LINTON OF HEAVY RAINFALL. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -584 J/kg
- Mixed-layer LCL
- 1479 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
080
WGUS53 KBIS 090318
FFWBIS
NDC029-085-090915-
/O.NEW.KBIS.FF.W.0003.190709T0318Z-190709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Bismarck ND
1018 PM CDT Mon Jul 8 2019
The National Weather Service in Bismarck has issued a
* Flash Flood Warning for...
Southeastern Sioux County in south central North Dakota...
Emmons County in south central North Dakota...
* Until 415 AM CDT.
* At 1016 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area.
Widespread amounts of two to four inches of rain have fallen.
Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Linton, Fort Yates, Selfridge, Strasburg, Hague, Westfield, Prairie
Knights Resort, Temvik, Cattail Recreation Area, Beaver Bay
Recreation Area and Hull.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 4638 10051 4638 9992 4629 9992 4628 9988
4594 9989 4595 10115
$$
EDWARDS1 follow-up statement
743
WGUS73 KBIS 090427
FFSBIS
Flash Flood Statement
National Weather Service Bismarck ND
1127 PM CDT Mon Jul 8 2019
NDC029-085-090915-
/O.CON.KBIS.FF.W.0003.000000T0000Z-190709T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sioux ND-Emmons ND-
1127 PM CDT Mon Jul 8 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR
SOUTHEASTERN SIOUX AND EMMONS COUNTIES...
At 1114 PM CDT, Doppler radar indicated thunderstorms had produced
rainfall amounts of 3 to over 5 inches within the warned area.
Additional thunderstorms, especially over southern Emmons county,
can be expected to produce an inch or two of additional rain
tonight.
Flash flooding is occurring. Some locations that will experience
flooding include... Linton, Fort Yates, Selfridge, Strasburg, Hague,
Westfield, Prairie Knights Resort, Temvik, Cattail Recreation Area,
Beaver Bay Recreation Area and Hull.
Water has risen over Highway 83, about 5 miles south of Strasburg.
At this time, the highway has not been closed, but officials are on
sight to alert travelers. Please use caution if you approach water
over a roadway. Turn around, don't drown.
Beaver Creek near linton is expected to rise to near flood stage by
Wednesday afternoon. Creeks and streams across eastern Sioux and the
southern half of Emmons county will be running full, if not even out
of their banks through the night and into Tuesday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4638 10051 4638 9992 4629 9992 4628 9988
4594 9989 4595 10115
$$
HAMILTONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 9:48 PM CDT, 30 minutes earlier.
Area forecast discussion, Jul 8, 9:48 PM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 948 PM CDT Mon Jul 8 2019 .UPDATE... Issued at 923 PM CDT Mon Jul 8 2019 Update for pops and to cancel the severe thunderstorm watch. Convection over the southern James River Valley is not severe but is producing some very heavy rainfall rates. Have issues a flood advisory for portions of Dickey and Lamoure counties. Will continue to monitor. Convection over southeast Montana is approaching southwest North Dakota. SPC and surrounding WFO's continue to monitor for possible watch. At this time convection in southeast is discrete and there is uncertainty whether or not a cold pool can develop. It looks like the potential is still there, but it might be later, due to the discrete nature of the ongoing convection. This adds to the uncertainty. Still think convection will spread into western ND late tonight. Uncertainty lies in how strong/severe convection will be. UPDATE Issued at 740 PM CDT Mon Jul 8 2019 Sent out a quick update to cancel a portion of the flash flood watch, mainly those areas over the north central. The flash flood watch remains in effect for portions of the southwest and south central. UPDATE Issued at 704 PM CDT Mon Jul 8 2019 A good portion of the watch has been cancelled, mainly northwest and north central. The watch remains in effect for southwest and south central North Dakota. Convection from around Selfridge, northeast to Jamestown continues to propagate slowly to the southeast. Very heavy rain, and occasional severe hail and sub severe but strong gusts have been the main impacts. In this marginally sheared environment the storms are mainly outflow dominant, but new storms that develop have the potential to become severe due to the high CAPE environment. We are also watching the southwest portion of the state for additional development later tonight. Currently a severe storm is over far northwest South Dakota, with additional development in that area potentially crossing into ND. Also, the potential exists for another round late tonight. This would be after the current watch expires. Updated text products will be sent shortly. UPDATE Issued at 459 PM CDT Mon Jul 8 2019 Severe convection continues across portions of central and western ND. Main focus is from around Bismarck/Mandan northeast to Carrington and Jamestown. Convection is developing along an earlier outflow boundary that is sagging slowly southeast. We could see additional convection develop here through the evening within a very unstable environment. All threats, including tornadoes are in play at least initially, if new convection remains discrete. Convection farther northeast toward Carrington and Jamestown may be more multi-cellular in nature, with potential bowing segments. Finally will need to continue to monitor the far northwest, as very unstable lapse rates remain behind the cold front. Could continue to see large hail with storms that develop over northwest into north central ND this evening. UPDATE Issued at 243 PM CDT Mon Jul 8 2019 Updated to expand the Flash Flood Watch to include McHenry, Pierce, and Rollette counties. Also made the entire watch go into effect now. Enhanced stretching potential along the line of severe thunderstorms from Mercer through McLean counties has contributed to numerous reports of tornadoes with the line. && .SHORT TERM...(This evening through Tuesday) Issued at 117 PM CDT Mon Jul 8 2019 Severe weather likely this afternoon and evening highlights the short term forecast. A surface low pressure is currently centered in northwest North Dakota with a boundary extending from southwest to north central ND. Aloft, a trough west of the forecast area continues to propagate downstream, with low-level moisture continuing to advect into the Northern Plains from a strong 850 jet nosing into our south-central counties. This boundary will be the forcing mechanism for severe thunderstorms, with very steep low level lapse rates present and current analysis showing MLCAPE values around 3000-4000 J/kg. Already beginning to see some cb forming along the boundary so expecting cap is very little at this point. Best intersection of low and deep-layer shear seems to be in a corridor north of Interstate 94 and east of Highway 83, where bulk shear is forecast to be around 40-45 knots. This is also the area where SRH is expected to be strongest around 150 m2/s2, so threat for a few tornadoes and the largest hail will likely be in the region generally from Bismarck to northeast North Dakota. A few discrete supercells are expected initially, likely in central North Dakota, as deep layer shear is more perpendicular to the boundary. This is when the greatest threat for tornadoes and large hail will be, before the anvil-level shear begins to dominate storm mode and upscale growth is favored. This will lead to more of a cluster-type storm mode, likely in front of and along the boundary. This upscale growth, combined with very high precipitable water values, gives concern for very heavy rainfall with training possible along the boundary as the low-level jet continues to push into southern ND, helping convection continue. Therefore, have issued a Flash Flood Watch for parts of southwest and south central North Dakota in anticipation of this. As the night continues and the storm mode continues to get more multicellular, expecting the severe threat to slowly decrease. However, still anticipating plenty of rainfall and possible thunderstorms across western and central North Dakota as the slow-moving low pressure center becomes stacked with a low aloft. This is forecast to quickly deepen and keep precipitation around through all of Tuesday. Any thunderstorms are likely to be on the east side of the surface low with some instability still present, but severe threat is marginal at best. As the boundary from today passes, Tuesday's temperatures will be cooler than today's, with highs in the upper 60s in western North Dakota. .LONG TERM...(Tuesday night through Monday) Issued at 117 PM CDT Mon Jul 8 2019 The long term forecast is highlighted by summerlike temperatures and a few chances for showers and thunderstorms. As the stacked surface low progresses east of the forecast area, rain will continue overnight Tuesday and slowly taper off west to east by Wednesday morning. From there, upper-level ridging begins to dominate over a strong high pressure in the southwestern US. Wednesday and Thursday look to be mostly dry and warming up from Tuesday's cooler temperatures. Some showers and thunderstorms are possible for the end of the work week and into the weekend with some shortwave impulses moving through the upper-level flow, but the overall pattern looks to be relatively consistent through the extended forecast. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 923 PM CDT Mon Jul 8 2019 Severe thunderstorms will continue to develop across southwest and central North Dakota this afternoon and evening. Very large hail, damaging winds, and LIFR conditions are expected. Rain showers and thunderstorms will continue tonight through Tuesday with MVFR/IFR ceilings developing. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT /6 AM MDT/ Tuesday for NDZ034>036-041-042-044>047-050. && UPDATE...TWH SHORT TERM...MJ LONG TERM...MJ AVIATION...TWH
Hazardous weather outlook, Jul 8, 7:29 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 729 PM CDT Mon Jul 8 2019 NDZ033>037-040>048-050-051-100030- Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 729 PM CDT Mon Jul 8 2019 /629 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected this evening. Large hail up to ping pong ball size, and damaging wind gusts up to 60 mph are possible, along with the very heavy rain. A Flash Flood Watch is in effect until Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well. NDZ001>005-009>013-017>023-025-031-032-100030- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings- 729 PM CDT Mon Jul 8 2019 /629 PM MDT Mon Jul 8 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible late tonight, some could be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are forecast for Tuesday, Thursday night, and over the coming weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed at least until midnight tonight. Report all tornadoes, hail, storm wind gusts of 40 mph or higher, any pooling of rain water, and rain amounts to your National Weather Service in Bismarck. More experienced spotters should report information related to storm structure as well.
In the hours before
Local storm report, Jul 8, 7:08 PM CDT, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
708 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND GST 5 ENE EDMUNDS 47.26N 98.86W
07/08/2019 M56 MPH STUTSMAN ND MESONET
REPORTED BY ARROW WOOD NATIONAL WILDLIFE
REFUGE RAWS SITE. TIME ESTIMATED VIA RADAR.
&&
AESpecial weather statement, Jul 8, 7:13 PM CDT, 3 hours 5 minutes before
Special Weather Statement National Weather Service Bismarck ND 713 PM CDT Mon Jul 8 2019 NDZ045>047-090100- Sioux ND-Logan ND-Emmons ND- 713 PM CDT Mon Jul 8 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SIOUX... WEST CENTRAL LOGAN AND CENTRAL EMMONS COUNTIES UNTIL 800 PM CDT... At 712 PM CDT, strong thunderstorms were located along a line extending from 10 miles south of Braddock to 8 miles southeast of Selfridge. Movement was east at 10 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Linton, Fort Yates, Temvik, Cattail Recreation Area and Beaver Bay Recreation Area. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for south central and southeastern North Dakota. LAT...LON 4595 10107 4647 10018 4646 9967 4594 10050 TIME...MOT...LOC 0012Z 265DEG 9KT 4642 10007 4596 10080 MJONES
Local storm report, Jul 8, 7:26 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
726 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 5 SE LINCOLN 46.70N 100.64W
07/08/2019 M1.90 INCH BURLEIGH ND TRAINED SPOTTER
ARB OBSERVER.
&&
AELocal storm report, Jul 8, 8:02 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
802 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HEAVY RAIN 3 SSE TEMVIK 46.34N 100.23W
07/08/2019 M3.03 INCH EMMONS ND PUBLIC
&&
TJKLocal storm report, Jul 8, 8:04 PM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
804 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM HEAVY RAIN 2 W FORT YATES 46.09N 100.67W
07/08/2019 M1.60 INCH SIOUX ND PUBLIC
&&
TJKLocal storm report, Jul 8, 8:43 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT MON JUL 8 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM TSTM WND GST 2 ESE HEATON 47.46N 99.51W
07/08/2019 E60 MPH WELLS ND TRAINED SPOTTER
TIME ESTIMATED VIA RADAR.
&&
AEThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:13 PM CDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jul 8, 8:22 PM CDT | Areal Flood Advisory | BIS | Emmons, Sioux | 3 hr |
| Jul 8, 9:41 PM CDT | Areal Flood Advisory | BIS | Dickey, LaMoure | 3 hr |
| Jul 8, 10:28 PM CDT | Severe Thunderstorm Warning | BIS | Bowman, Golden Valley, Slope | 47 min |
| Jul 8, 11:12 PM CDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope | 27 min |
| Jul 8, 11:36 PM CDT | Special Weather Statement | BIS | Bowman, Slope | 39 min |
| Jul 9, 1:28 AM CDT | Special Weather Statement | BIS | Adams, Hettinger | 47 min |
| Jul 9, 2:16 AM CDT | Special Weather Statement | BIS | Grant, Hettinger | 44 min |
| Jul 9, 3:01 AM CDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 44 min |
| Jul 9, 1:48 PM CDT | River Flood Warning | BIS | Emmons | 38 hr |
| Jul 9, 1:54 PM CDT | Areal Flood Advisory | BIS | Bottineau, Burke, Divide, Dunn, McHenry, McKenzie and 6 more | 9 hr |
| Jul 9, 3:06 PM CDT | Areal Flood Advisory | BIS | LaMoure | 19 hr |
| Jul 9, 4:12 PM CDT | Special Weather Statement | BIS | LaMoure | 33 min |
Nearby
Flash Flood Warnings in North Dakota, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.